CSN Login
Members Online: 11

I am afraid...chemo

rosebudd003
Posts: 1
Joined: May 2011

I am turning here because I am afraid and need help.

We found out my Mom had cancer in mid March. Since then my whole life has been turned upsidedown. Her cancer is stage IV and I am so scared of the unknown. And each day it seems that I venture into another day of the unknown.

She had her first chemo treatment on Monday. They sent her home with a pump which they took off yesterday. She did wonderful for two days. It was incredible. We thought she would be able to make it through this without all those side effects. Yesterday morning she woke up sick on her stomach so she started taking the medicine they prescriped for it. She now has several symptoms but what is scaring me is the confusion. She is very tired and when I wake her to take her medicine or make her eat or drink all she says is "I don't understand" "I'm confused". I ask her questions like do you know where you are and who I am and she does. She wants me to explain "it" to her but I don't know what "it" is. I talk to her about her cancer and the chemo and she remembers it and even knows what day it is. Is this what they call "chemo-brain"? And most of all will it get better?

Thank you to anyone who can give me some answers...
Kim

Noellesmom
Posts: 1315
Joined: Aug 2010

If someone did not provide literature for you as to what to expect, Kim, you surely need to call the doctor's office.

The confusion could be from the chemo but it could also be from dehydration.

In either case, you need to contact her doctor for advise on what is going on.

You don't say what type of cancer, but please be aware there are cancer discussion boards for many types of cancer on this website and people are willing to share their experiences to ease another's journey.

Hang in there - we are here for you.

Barbara53's picture
Barbara53
Posts: 659
Joined: Aug 2009

RB, my mother had a different chemo, but hers "hit" on day 3 (after infusion) and things were bad for 5 days or so after that. She often became sick, lethargic, and almost incontinent for about 3 days. You do need more info from doctor, and you must push fluids the first two days, when your mom is feeling good enough to drink. It makes a big difference.

My mom has been through two chemo regimens. Both were rough, but she made it. The folks here know a lot!

DrMary's picture
DrMary
Posts: 527
Joined: Nov 2010

is what we called it. However, you should still check it out (we did) to make sure nothing else is going on. As others mentioned, dehydration can also be an issue. Also: drug interactions, anemia, low WBC, blood clots, electrolyte imbalance and constipation (really!).

Everyone is different - my husband did not fit the mold at all, so it really challenged his doctors. If you think they are not taking things seriously, ask again. Fog should not last more than a week; if it does, they should be looking for other reasons.

Keep us posted.

jim and i's picture
jim and i
Posts: 1676
Joined: May 2011

Chemo fog? I haven't heard that one. Does everyone get it? My husband gets confused and forgetful from his pain meds and I can't imagine worse.

I

DrMary's picture
DrMary
Posts: 527
Joined: Nov 2010

At some point, Doug stopped trying to read technical documents, as he couldn't hold his train of thought. He never really could take the pain killers (made him throw up) other than oxycontin, so I don't think it was that. It was much worse after the second chemo (of course he pretty much stopped eating then for about a month, so some of it was weakness - interestingly, his blood sugar stayed stable at "fasting level" - he never tanked and got the sugarless shakes the way I do sometimes).

Let's face it, chemo (any kind) is a poison. Some folks have nerve damage from it, so it's not surprising that it might make one's brain slow down. The fogginess cleared as the chemo effects did - he is at least as sharp as before and eloquent in 3 languages (he speaks more slowly because of the dry mouth the nerve issues from his dissection).

He does take naps, which he never did before. I guess even Superman feels a bit tired after a bout with Kryptonite.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network